Side-effects of drugs: four types of reaction

27. October 2014

“All drugs have certain effects and side-effects, some of which are anticipated and some of which aren’t,” says Krista Ress, an allergist and immunologist at East-Tallinn Central Hospital.The majority of reactions are predictable (85-90%) because they are related to the pharmacological effect of the drug and depend on the dose.

Reactions of this type include diarrhoea when antibacterial treatment is used, gastritis when NSAIDs are used and nephrotoxicity during the use of aminoglycosides.

The second group of reactions is unpredictable, unrelated to the pharmacological effect of the drug and independent of the dose. These reactions are often caused by doses considerably smaller than therapeutic ones.

Such reactions include intolerance, idiosyncratic reactions (caused by disruption to the metabolism, excretion or bio-availability), pseudo-allergic reactions (not caused by immunological mechanisms) and drug-induced allergic reactions. True drug-induced allergic reactions, however, are very rare.

Drug-induced allergic reactions can be divided up according to the time factor.Immediate-type reactions start up to an hour or two after the administration of the drug and are usually mediated by IgE-type antibodies.

Late-type reactions, on the other hand, usually start hours or days after the administration of the drug and may be mediated by different mechanisms (not IgE).

Drug-induced allergic reactions can be divided into four subtypes based on their immunological mechanisms:

  • Type I or anaphylactic reactions are mediated by IgE-type antibodies when the degranulation of mast cells and basophils occurs. The clinical manifestation of this is rapid – allergic rhinitis, bronchospasm, urticaria, angioedema and anaphylaxis may occur.
  • Type II reactions are mediated by IgG- and IgM-type antibodies and cause the breakdown of cells. Reactions of this type are extremely rare and usually only occur after the drug has been administered in high doses for a long period of time and used in repeated courses of treatment.

Clinical examples include haemolytic anaemia (cephalosporins, penicillins, NSAIDs etc.) and thrombocytopenia (heparin, sulphonamides, vancomycin, gold preparations, carbamazepine, NSAIDs etc.).

  • Type III reactions cause the formation of immune complexes and their clinical symptoms include vasculitis or a reaction similar to serum sickness with fever, urticaria and painful joints. The drugs that can cause this type of reaction are penicillins, cephalosporins, sulphonamides, acetylsalicylic acid and streptomycin. As the symptoms usually appear one to three weeks after the administration of the drug, the connection to it is often forgotten.
  • Type IV or late-type reactions are T-cell-mediated and develop when at least 48 hours has passed. They often manifest themselves after the drug has been constantly used for 8-14 days. Typical clinical examples of such reactions are contact dermatitis, maculopapular or pustular exanthema and acute generalised exanthematous pustulosis.

Loss of tolerance.Immediate-type reactions are usually characterised by ‘quiet sensitisation’: the person tolerated the drug well in the past, but the next time it is administered they react with the rapid appearance of symptoms, which may include urticaria, angioedema, digestive tract complaints (spasmodic pain, vomiting or diarrhoea) and anaphylactic shock. Immediate-type reactions are most often caused by antibacterial drugs (e.g. beta-lactam antibiotics and quinolones), muscle relaxants, some chemotherapy drugs and various foreign proteins.

However, sometimes it becomes evident that a patient has had no previous contact with the specific drug that induced the allergy. In such cases, sensitisation towards the molecule used in the drug may have occurred in other situations in life. For example, allergic reactions to muscle relaxants have been noted in people who are already sensitive to cosmetics or OTC drugs that contain tertiary and quaternary nitrogen compounds. Similarly, some people have previously developed a sensitivity to oligosaccharides, which are found in the proteins of several mammals (e.g. beef, pork and lamb) and therefore cause an allergic reaction when cetuximab is used.

Sensitisation may also occur via the skin – when a cream or salve containing the drug has been used locally on the skin, systematic later use of the drug may also cause a systematic reaction.

Systematic and local use of drugs containing the same preparations is therefore not recommended.

Pseudo-allergies are similar to real allergies.However, problems are often caused by pseudo-allergic reactions, which are similar to IgE-mediated immediate-type reactions in terms of their clinical manifestation. Biogenic amines, such as histamine, are actually behind these reactions. They are not mediated by immunological mechanisms and may not recur. The most frequent examples are opiates, NSAIDs, muscle relaxants, radiocontrast agents and antibiotics (e.g. ciprofloxacin and vancomycin), which release mediators from mast cells and basophils as a result of direct stimulation. Due to the histamine released, these reactions can be controlled using antihistamines.

 

Source: Terviseuudised

Back